MAUDE Adverse Event Report: CHRISTOPH MIETHKE GMBH & CO KG PROGAV 2.0 SYS W.SA20 & CONTROL RESERV.

CHRISTOPH MIETHKE GMBH & CO KG PROGAV 2.0 SYS W.SA20 & CONTROL RESERV.
Model Number FX434-T
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer investigation: investigation on-going.Should additional relevant information become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported that a progav 2.0 shunt system (part # fx434t) was used during a hydrocephalus shunt procedure performed in early (b)(6) 2020.According to the complainant, approximately one (1) week post procedure, the shunt effect was noted as being "not good," with a slow rebound after the reservoir was pressed down.Although the pressure was reduced, the ventricle remained large with no observable improvement.The patient underwent a revision surgery, during which the implanted device was replaced, to resolve the issue.The complaint device was not available to be returned to the manufacturer for evaluation.An additional medical intervention was necessary.No known patient complications were reported as a result of this event.Additional information has been requested, but has not yet been made available.The adverse event / malfunction is filed under (b)(4.
 
Additional Manufacturer Narrative
Manufacturer investigation: traceability data: the progav® 2.0 shuntsystem was manufactured by a qualified employee in (b)(6) 2018.Deviations during assembly did not occur.The system was sterilized by miethke and released for shipment after final inspection.The progav® 2.0 has a normal pressure range of 0 to 20 centimeters water (cmh2o).The shuntassistant® has a fixed pressure of 20 cmh2o.The parameters of the valve were tested at a flow rate of 5 milliliter per hour (ml/hr) or 50 ml/hr at a fixed pressure of 20 cmh2o, and were found to be within range tolerances.The shuntsystem was inspected as article fx434-t.All parameters (opening pressure, reflux, leakproof/integrity of housing, adjustability and brake function) have been inspected and approved during the manufacturing process.All parameters have been assessed as meeting specifications.Result: a device examination was not possible as no product was returned for evaluation.It is possible that protein deposits inside the valves affected the function of the progav® 2.0 shuntsystem and led to overdrainage.As described in scientific literature, the problem encountered is one of the known, inevitable risks of hydrocephalus (hc) therapy by shunt implants.However, without examination of the complaint device, further clarity as to what influenced the overdrainage is not possible.
 
Additional Manufacturer Narrative
Investigation result: visual inspection: the following observations were made during the visual inspection: bloody tissues in the delivery liquid are visible.The distal catheter was tied and closed.Permeability test: the test showed that the progav 2.0 shunt system is permeable.Small particles are flushed out during the test.Computer control test: in order to investigate the suspicion of a blockage, the progav 2.0 shunt system was tested on a miethke computer controlled testing apparatus.The valves were tested by simulating a cerebrospinal fluid flow at rates from 60 ml/hr down to 5 ml/hr with the valves in horizontal and vertical position (in accordance with iso 7197).Distilled water was used as the test-liquid.The resulting opening pressure was measured.The computer controlled test has shown the opening pressure of the progav 2.0, at a reference flow rate of 20 ml/hr in a horizontal position, to be 1.35 cmh2o.This is within the specified tolerance of 0 cmh2o ± 3 cmh2o.Additionally, the shuntassistant was tested according to standard procedure in the vertical position.At a fixed opening pressure of 20 cmh2o in the vertical position, a pressure of 20 cmh2o +4/-2 cmh2o is expected.The results indicated that at a reference flow of 20 ml/hr in the vertical position, the shuntassistant had a pressure of 17.01 cmh2o.This is not within the specified tolerance of 20 cmh2o +4/-2 cmh2o.The measurement show that the valve operated at the time of our investigation in tendency to an over- drainage.Adjustability test: the progav 2.0 was found to be adjustable to all pressure settings.The shuntassistant is a fixed pressure valve, therefore the adjustability test is inapplicable.Braking force and brake function test: the braking force of the progav 2.0 was within the specified tolerance and the brake function operated as expected.Internal inspection of product: in order to verify whether the investigated shunt system was compromised by the known risks of hydrocephalus therapy, e.G.By a build-up of natural substances (protein, blood, or tissue particles) in the cerebrospinal fluid, we have dismantled the valves.After dismantling of the valves, slightly deposits were found in both valves.Results: based on our investigation, we are not able to substantiate the claim of "blockage".However, we assume that the deposits found within the valve may have temporarily caused the functional impairment.Deposits caused by natural substances in the cerebrospinal fluid, such as protein, blood or tissue particles, are among the known and unavoidable risks and side effects of hydrocephalus therapy.Even small amounts of non-visible deposits might compromise the integrity of the valves.We can exclude a defect at the time of release.The shunt system met all specifications of the final inspection when released from christoph miethke gmbh & co.Kg.From our point of view, no further regulatory actions are required.
 
Event or Problem Description
The case was reopened because the product was returned after completion without investigation and was able to be investigated.The product datas are updated.Patient data is available and the result of the investigation is attached to the report.Age: 41 years, weight: 55 kg, height: 172 cm, gender: not known, date of implantation: on (b)(6) 2020, date of removal: on (b)(6) 2020.

Brand Name
PROGAV 2.0 SYS W.SA20 & CONTROL RESERV.
Common Device Name
PROGAV 2.0 SYS W.SA20 & CONTROL RESERV.
Manufacturer (Section D)
CHRISTOPH MIETHKE GMBH & CO KG
ulanenweg 2
potsdam, 14469
GM  14469
MDR Report Key10843185
Report Number3004721439-2020-00235
Device Sequence Number3732751
Product Code JXG
UDI-Device Identifier04041906137328
UDI-Public4041906137328
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K161853
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2023
Device Model NumberFX434-T
Device Catalogue NumberFX434-T
Device Lot Number20038750
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2020
Supplement Date Received by Manufacturer12/10/2020
12/22/2020
Initial Report FDA Received Date11/16/2020
Supplement Report FDA Received Date01/06/2021
01/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;